Alert archive / Louisiana / Flash Flood Warnings in 1996

Flash Flood Warning 39, NWS Shreveport, LA

August 28, 1996Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Aug 28, 1996, 12:52 PM CDT for Natchitoches Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1996, 12:52 PM CDT (17:52 UTC)
Expired
Aug 28, 1996, 3:45 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Natchitoches Parish, LA

The radar

The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 281754
FFWSHV
LAC069-282045-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1252 PM CDT WED AUG 28 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHERN NATCHITOCHES PARISH
 
AT 1250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN SHREVEPORT
CONTINUED TO SHOW A 60 MILE WIDE AREA OF SHOWERS AND THUNDERSTORMS
THAT EXTENDED ALONG I-49 FROM ALEXANDRIA TO JUST SOUTH OF SHREVEPORT
IN LOUISIANA.  NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUED TO
REDEVELOP AND MOVE OVER THE SAME AREAS OF NORTHWEST LOUISIANA AND
IS RESULTING IN FLOODING.
 
WITHIN THE PAST HOUR...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
FLOODING OVERFLOWING THE CARMEL LOUISIANA EXIT AT INTERSTATE 49.
HE ALSO REPORTED FLOODING OF SMALL BAYOUS THROUGHOUT MUCH OF NORTHERN
NATCHITOCHES PARISH.
 
THE ENTIRE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED TO SHOW VERY
LITTLE MOVEMENT.  INDIVIDUAL THUNDERSTORM CELLS WERE DRIFTING TO
THE SOUTHEAST NEAR 15 MILES AN HOURS.
 
RAINFALL ESTIMATES UP TO SIX INCHES HAVE BEEN NOTED BY DOPPLER
RADAR AND WEATHER SATELLITE SINCE MIDNIGHT.  UP TO ADDITIONAL TWO
INCHES OF RAIN IS POSSIBLE THROUGHOUT THE REMAINDER OF THIS
AFTERNOON.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
 
 Z

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:05 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 28, 10:05 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT WED AUG 28 1996

RW/TRW ORIENTED ALONG A GENERAL TRAINING BAND NE TX...NW LA...CNTRL LA
WITH ACTIVITY MOVG SE. SOME FLOODING PSBL WITH CONT RAIN. HOWEVER...
DO NOT EXPECT MUCH ADDITIONAL REDVLPMNT THIS AFTN AS MODELS INDICATE
LULL IN LIFT PRECEDING SHEAR ZONE DROPPING INTO AREA UNDER NW FLOW
LATE TONITE AND THURSDAY. ALSO...TEMPS REMAINING VERY COOL IN LOWER/MID
70S THIS MRNG UNDER THICK CLD CVR SO MAY NOT GET MUCH DIURNAL HEATING
AID. LEAVE IN HIGH POPS AS VRY MOIST AIR SHOULD STILL SUPPORT NRMS RW.
SEE NO THREAT OF SVR TODAY. FOR TEMPS...ANYONE REACHING EVEN MID 80S
WILL BE DOING GOOD.

VII

In the hours before

Special weather statement, Aug 28, 9:23 AM CDT, 3 hours 29 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT WED AUG 28 1996

A DEEP LAYER OF MOISTURE REMAINS OVER THE FOUR STATE AREA TODAY.
MODERATELY UNSTABLE CONDITIONS WILL CONTINUE TO INTERACT WITH THIS
MOISTURE TO PRODUCE SCATTERED TO POSSIBLY NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. HOWEVER...DUE TO
LACK OF UPPER LEVEL DYNAMICS OR STRONG SURFACE HEATING DUE TO CLOUD
COVER...NO SEVERE WEATHER EXPECTED WITH ANY OF THESE STORMS.

THEREFORE ACTIVATION OF HAM RADIO SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS AND SEVERE STORM SPOTTHERS WILL NOT BE REQUIRED TODAY OR
TONIGHT.

01

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:40 AM CDTFlash Flood WarningSHVDe Soto, Sabine4 hr

Nearby

Flash Flood Warnings in Louisiana, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.